According to Levine and Segall,1 prolonged etherization may cause a temporary change in the iso-agglutinative phenomena. The authors report three cases in which the serum before anesthesia was compatible, by direct tests with the blood of prospective donors, but after a period of ether anesthesia of the patient, agglutinated the corpuscles when tested against the same blood. The change in agglutination was only temporary, but the observation, which should be extended, suggests that ether, being a lipoid solvent, may change the state of the blood in such a way as to modify the action of the iso-agglutinins present.
The observations of these investigators interested us greatly, as we had never observed untoward results from transfusions following ether anesthesia, when the bloods were matched before the operation. The studies reported in this paper were begun in an attempt to determine whether there was a change in the iso-agglutinative phenomena, and,
HUCK JG, PEYTON SM. STUDY OF ISO-AGGLUTININS BEFORE AND AFTER ETHER ANESTHESIA. JAMA. 1923;80(10):670–671. doi:10.1001/jama.1923.02640370006002
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: